Alert archive / Indiana / Tornado Warnings in 2004

Tornado Warning 34, NWS Chicago, IL

May 30, 2004Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this tornado warning at May 30, 2004, 1:21 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 1:21 PM EST (18:21 UTC)
Expired
May 30, 2004, 2:00 PM EST
In force
39 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 116 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:50 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 301821
TORLOT
INC007-073-111-301900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
121 PM EST SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  SOUTHERN JASPER COUNTY IN NORTHWEST INDIANA
  SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 200 PM EST (200 PM CDT)

* AT 121 PM EST (121 PM CDT)...DOPPLER RADAR INDICATED STRONG        
  ROTATION IN A SEVERE THUNDERSTORM NEAR OVER EARL PARK...MOVING     
  EAST NORTHEAST AT 25 MPH.

* THE STORM WILL BE NEAR...
  KENTLAND AROUND 125 PM CDT.
  FOWLER AROUND 135 PM EST.
  OXFORD AROUND 140 PM EST.
  GOODLAND AROUND 150 PM CDT.
  REMINGTON AROUND 200 PM CDT.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THIS AREA.

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4086 8752 4050 8753 4051 8713 4085 8713

$$

KRAUSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 30, 6:38 AM EST, 6 hours 43 minutes earlier.

Area forecast discussion, May 30, 6:38 AM EST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
638 AM CDT SUN MAY 30 2004

.DISCUSSION...
WARM FRONT APPEARS TO BE FROM ABOUT MLI TO HUF LIFTING NE EARLY THIS
MORNING. WINCHESTER PROFILER INDICATING 35KT SSWLY 850MB FLOW RIDING
OVER FRONT. SCATTERED CONVECTION DEVELOPING RAPIDLY ALONG FRONT.
MEANWHILE LARGE AREA OF CONVECTION IN IOWA ASSOCIATED WITH SHORT
WAVE LIFTING INTO UPPER MS VALLEY. DESPITE INITIALLY DRY LOW LEVEL
AIR...EXPECT SHOWERS AND THUNDERSTORMS TO OVERSPREAD NORTHERN IL AND
NORTHWEST IN THIS MORNING. ACTIVITY EXPECTED TO LIFT NORTH OF AREA
BY EARLY AFTERNOON. MAY GET SOME BREAKS IN CLOUD COVER AND ENOUGH
INSOLATION BY MID TO LATE AFTERNOON...ESPECIALLY AREAS SOUTH OF
I-80...FOR CAPES TO REACH 1500 TO 1800. THIS ALONG WITH APPROACHING
STRONG NEG TILT UPPER TROF/SURFACE COLD FRONT...LOW LEVEL SHEAR AND
STRONG DIFLUENT UPPER LEVEL FLOW SHOULD SUPPORT OUTBREAK OF SEVERE
STORMS LATE AFTERNOON THROUGH EARLY EVENING. MAIN THREAT SOUTH OF
I-80...AND THAT WILL LIKELY BE A SQUALL LINE WITH DAMAGING WINDS AND
HAIL. LEANING TOWARD MESO ETA FOR TIMING/POSITIONING OF SQUALL LINE
IN WESTERN IL ABOUT 21Z AND HITTING NW IN AROUND 03Z. HEAVY RAIN
DOESNT APPEAR TO BE A SIGNIFICANT THREAT TO FAR NORTHERN IL WHERE
RIVERS ARE IN FLOOD. HEAVY RAIN THREAT LOOKS TO ALSO BE SOUTH OF
I-80 WHERE RAINFALL WAS NOT EXCESSIVE LAST COUPLE WEEKS.

AS TROF ROTATES THROUGH TONIGHT...AREA WILL GET DRY SLOTTED. UPPER
LOW THEN SETTLES OVER LAKES MONDAY AFTERNOON WITH SCATTERED
AFTERNOON AND EVENING INSTABILITY SHOWERS UNDER COLD POOL. WILL GO
DRY FROM MONDAY NIGHT THROUGH TUE MORNING AND BRING SCATTERED
SHOWERS AND THUNDER BACK TUESDAY AFTERNOON. AS UPPER LOW DRIFTS
SOUTH TUESDAY NIGHT INTO WEDNESDAY COULD BE AN AREA OF MORE GENERAL
LIGHT SHOWERS. WILL DROP THUNDER AFTER THE EARLY EVENING HOURS
TUESDAY BUT KEEP SHOWERS INTO NOON WED. DRYING OUT FOR MID AND LATE
WEEK. NEW MRF INDICATING A COUPLE SHORT WAVES DROPPING DOWN IN NW
FLOW. POSSIBLY SOME SHOWERS LATE SATURDAY OR SUNDAY.

CLOUDS AND PRECIP MAY LIMIT WARMING...ESPECIALLY FAR NORTHERN IL
TODAY. OTHERWISE GUIDANCE TEMPERATURES GENERALLY FOLLOWED THROUGH
THE WEEK. WINDS TURNING NORTHEAST WED AFTERNOON AND THEN LIGHT THU
AND FRI SHOULD ALLOW SIGNIFICANT LAKE COOLING.

ALLSOPP
&&

.AVIATION...

FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST
1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF
TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS
CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL
PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT
STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT
RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU
SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA
THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z.
AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A
FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS
THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR
CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS.
SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN
TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 1:15 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
115 PM CDT SUN MAY 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-302130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
115 PM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MENDOTA TO SANDWICH TO CHANNAHON TO KANKAKEE TO WATSEKA FOR
THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE
SEVERE STORMS ARE MOSTLY LIKELY TO OCCUR FROM ABOUT 400 PM THROUGH
1000 PM. THE SEVERE WEATHER THREATS INCLUDE LONG-TRACK STRONG
TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE REMAINDER OF THE
AREA IS UNDER A MODERATE RISK OF SEVERE WEATHER.

WITH ENOUGH BREAK UP OF THE CLOUD COVER THIS AFTERNOON...HEATING
FROM THE SUN AND SURGING DEWPOINTS ON STRONG SOUTH WINDS WILL
SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO
DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED
THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATE THIS AFTERNOON AND THIS EVENING.

LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE STORMS. RAINFALL
OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS
OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-302130-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
835 AM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY
WINDS...ROUGH SEAS AND LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME
MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A
SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP
ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT SEVERE
STORMS ARE NOT EXPECTED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, May 30, 11:34 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1134 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING

&&

WEN
Local storm report, May 30, 11:35 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1135 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            STREET FLOODING - 1.05 INCHES

&&

WEN
Local storm report, May 30, 11:50 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
1150 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      JOLIET                  41.53N 88.12W
05/30/2004                   WILL               IL   LAW ENFORCEMENT

            STREET FLOODING

1120 AM     FLOOD            WHEATON                 41.86N 88.11W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING - PARK ST AND MAIN ST CLOSED.

1120 AM     FLOOD            CLARENDON HILLS         41.80N 87.96W
05/30/2004                   DUPAGE             IL   TRAINED SPOTTER

            STREET FLOODING

1115 AM     DOWNBURST        WINFIELD                41.87N 88.15W
05/30/2004                   DUPAGE             IL   EMERGENCY MNGR

            STREET FLOODING

1100 AM     FLOOD            DE KALB                 41.93N 88.75W
05/30/2004                   DE KALB            IL   EMERGENCY MNGR

            STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.

1030 AM     FLOOD            OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            STREET FLOODING - 1.05 INCHES

0950 AM     TSTM WND DMG     OTTAWA                  41.35N 88.84W
05/30/2004                   LA SALLE           IL   TRAINED SPOTTER

            MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.

&&

WEN
Local storm report, May 30, 12:58 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     DOWNBURST        NAPERVILLE              41.76N 88.15W
05/30/2004                   DUPAGE             IL   AMATEUR RADIO

            STREET FLOODING ALONG ROUTE 34.

1252 AM     TSTM WND DMG     HEBRON                  42.47N 88.43W
05/30/2004                   MCHENRY            IL   TRAINED SPOTTER

            POWER LINES AND LARGE LIMBS DOWN.

&&

WEN
Local storm report, May 30, 1:14 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004...CORRECTION

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLOOD            NAPERVILLE              41.76N 88.15W
05/30/2004                   DUPAGE             IL   AMATEUR RADIO

            STREET FLOODING ALONG ROUTE 34.

1252 AM     TSTM WND DMG     HEBRON                  42.47N 88.43W
05/30/2004                   PORTER            IN   TRAINED SPOTTER

            POWER LINES AND LARGE LIMBS DOWN.

&&

WEN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:04 PM ESTFlash Flood WarningLOTBenton, Jasper, Lake, Newton, Porter3 hr
May 30, 12:43 PM ESTSevere Thunderstorm WarningLOTBenton, Jasper, Lake, Newton, Porter92 min
May 30, 5:15 PM ESTSevere Thunderstorm WarningLOTJasper, Newton, Porter45 min
May 30, 5:57 PM ESTSevere Thunderstorm WarningLOTJasper48 min
May 30, 6:18 PM ESTTornado WarningLOTJasper42 min
May 30, 6:54 PM ESTTornado WarningLOTNewton51 min

Nearby

Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.